Alert archive / Oregon / Hazardous Seas Warnings in 2021

Hazardous Seas Warning 45, NWS Medford, OR

July 16, 2021

NWS Medford, OR issued this hazardous seas warning at Jul 16, 2021, 2:56 PM PDT. It took effect at Jul 18, 2021, 5:00 AM PDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2021, 2:56 PM PDT (21:56 UTC)
In effect from
Jul 18, 2021, 5:00 AM PDT
Expired
Jul 17, 2021, 2:11 AM PDT
In force
Issued by
NWS Medford, OR

The text

As transmitted.

114 
WHUS76 KMFR 162156
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
256 PM PDT Fri Jul 16 2021

PZZ356-376-171100-
/O.CAN.KMFR.SC.Y.0074.000000T0000Z-210717T0000Z/
/O.NEW.KMFR.SC.Y.0075.210717T1800Z-210720T0000Z/
/O.NEW.KMFR.SE.W.0045.210718T1200Z-210719T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
256 PM PDT Fri Jul 16 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM SATURDAY TO 5 PM PDT
MONDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 5 AM TO 11 PM PDT
SUNDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...For the Hazardous Seas Warning, very steep and 
  hazardous seas 5 to 8 ft at 10 seconds expected. For the Small 
  Craft Advisory, north winds 15 to 25 kt with gusts up to 35 kt 
  and seas 5 to 8 ft at 10 seconds expected.

* WHERE...Small craft conditions will prevail from Cape Blanco to
  Point Saint George out 60 nm. Hazardous seas conditions will
  prevail from 3nm west of Nesika Beach southward to 10 nm west of
  Point Saint George out 20nm.

* WHEN...For the Hazardous Seas Warning, from 5 AM to 11 PM PDT 
  Sunday. For the Small Craft Advisory, from 11 AM Saturday to 5 
  PM PDT Monday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
618 
WHUS76 KMFR 170911
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
211 AM PDT Sat Jul 17 2021

PZZ356-376-172300-
/O.CON.KMFR.SC.Y.0075.210717T1800Z-210720T0000Z/
/O.CAN.KMFR.SE.W.0045.210718T1200Z-210719T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
211 AM PDT Sat Jul 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 5 PM PDT MONDAY...
...HAZARDOUS SEAS WARNING IS CANCELLED...

* WHAT...North winds 15 to 25 kt with gusts up to 35 kt and steep
  wind driven seas 5 to 9 ft expected.

* WHERE...This morning through tonight, mainly south of Port
  Orford. Sunday into Sunday evening, all areas. Sunday night 
  into Monday afternoon south of Port Orford. 

* WHEN...From 11 AM this morning to 5 PM PDT Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Jul 16, 2:46 PM PDT, 10 minutes earlier.

Area forecast discussion, Jul 16, 2:46 PM PDT, 10 minutes before
Area Forecast Discussion
National Weather Service Medford OR
246 PM PDT Fri Jul 16 2021

.DISCUSSION...

Satellite is showing a few cumulus clouds building this afternoon
as some potential instability lingers over northern California and
parts of southern Oregon. We're not expecting any showers or
thunderstorms today as there appears to be a lack of moisture or
significant lifting force in the atmosphere. None the less, the
NBM has a 5% chance of lightning over western Siskiyou County this
afternoon and evening, which means there is a 95% chance that
nothing happens.

Aside from the very low chance of storms, the Bootleg fire
continues to pump out smoke particulates under dry and drought
conditions. The Oregon Department of Environmental Quality has
extended the air quality alert for Lake and Klamath counties near
the fire for this weekend. As for Jackson and Douglas Counties,
the air quality alert has been cancelled as the Jack fire is not
as active based on satellite data. We'll still see some smoke west
of the Cascades this weekend, but the smoke concentrations will
be low within populated locations away from the fire. Some smoke
may be thick at times near Diamond Lake in the afternoons.

As for Saturday and Sunday, we spent some time on the wind
forecast in the afternoons and evenings. Some of the MOS bulletins
were showing some breezy winds around 15 to 20 mph within
Alturas. With an upper level low lingering over the Gulf of
Alaska, it will be rather breezy east of the Cascades both
Saturday and Sunday. This is a fire hazard based on how dry it is
east of the Cascades and is discussed in more detail below.

The last topic we wanted to discuss is the potential of
thunderstorms on Monday afternoon and evening as some monsoon
moisture sneaks up from the south. Most models are showing 200-400
j/kg of convective available potential energy(CAPE) around Lake
and Modoc counties. In addition, the NBM's probability of thunder
is around 10 to 15 percent. Not as high as one would like for
thunderstorms in the forecast, but just high enough to insert a
slight chance of thunder in the forecast. Overall, monsoon
moisture usually brings some storms when surface heating is high
enough east of the Cascades. The smoke of course could play a wild
card in this forecast.

After Monday, some of the moisture lingers east of the Cascades
as the low digs a bit into the Pacific Northwest. It seems
reasonable that thunderstorms still remain in the forecast east of
the Cascades. However, the NBM is keeping chances low at under 10
percent Tuesday and Wednesday.

-Smith

&&

.AVIATION...For the 16/18Z TAF Cycle...Along the coast and just
offshore. Marine stratus has dissipated for the most part with
just speckled stratocumulus hugging the coastal hills north of Cape
Blanco. So basically VFR conditions all up and down the coast for
the rest of todays daylight hours. Low stratus will redevelop
tonight mainly north of Cape Blanco and push across the lower
coastal hills to the immediate inland coastal valleys.

For all inland areas, VFR conditions prevail through the TAF period.
The only exception will be reduced visibility due to smoke from
numerous wildfires in the area. The main visibility reduction and
smoke layers will be emanating from the Bootleg Fire northeast of
Klamath Falls. Terminals such as KMFR and KLMT will experience
reduced visibility due to wildfire smoke but should remain VFR.

-Sargeant

&&

.MARINE...Updated 230 PM PDT Friday 16 July 2021...A thermal trough
will develop Saturday, but will not extend north of Cape Blanco.
What this means is strong northerly winds will develop from Cape
Blanco southward early Saturday afternoon and continue through early
next week. This will create wind dominated steep seas south of Cape
Blanco that will at the very least, create small craft conditions
with some hazardous seas conditions likely on Sunday. Meanwhile
winds and seas in the northern waters should remain below advisory
levels during this time.

-Sargeant

&&

.FIRE WEATHER...Updated 200 PM Friday 16 July 2021...Dry and breezy
conditions are expected across most areas through at least the
weekend, with the lowest humidities and strongest winds expected
east of the Cascades. This happens to be where the vegetation is
driest in a historical context, with Energy Release Component values
maxing out compared to recent years for Northeast California and
Southern Oregon east of the Cascades.

Although no big changes in the overall weather are expected during
the forecast period, subtle changes will lead to increasingly
critical conditions for portions of the area. For today, critical
conditions are limited to the Modoc, where a Red Flag Warning
remains in effect through this evening due to strong winds and low
humidities. Today will be the "coolest" day of the forecast period,
then a slight warming and drying trend is expected Saturday into
Sunday. Afternoon winds will also gradually increase in strength
over the coming days, and this combined with low humidities will
bring continued rounds of critical fire weather conditions, mainly
east of the Cascades. We've upgraded the Fire Weather Watch to a Red
Flag Warning for Saturday afternoon across the Modoc. We've also
expanded it northward into the southeastern portions of FWZ 624,
including the Bootleg Fire, where southwest to west winds of 15 to
20 mph with gusts to 30 mph and relative humidities in the single
digits to low teens are expected.

Sunday looks to be the most critical day as winds trend slightly
higher and humidities trend slightly lower. We've issued a Fire
Weather Watch for similar areas, but also included areas from the
Shasta Valley eastward (FWZs 281, 282, 284, 285, 624), including the
Bootleg, Lava, and Tennant fires. In addition to strong winds and
low humidities, very unstable and dry conditions are possible over
the Bootleg Fire on Sunday when the Haines Index values will be
close to maxing out, indicating favorable conditions for plume-
dominated fire. Considering we've observed plume-dominated behavior
the past several days on the Bootleg wildfire, weather conditions
will certainly support that that kind of extreme behavior Sunday,
and we wouldn't be surprised to see that again today and Saturday
either.

Conditions improve slightly on Monday, but then the attention turns
to thunderstorms. Deep south to southwesterly flow will be in place
on Monday, and monsoonal moisture will likely get drawn northward,
and thus increase the concern. Guidance continues to show
thunderstorms are favored east of the Cascades, focused across the
eastern portions of FWZ 625 and 285. Thunderstorms could be dry
initially on Monday afternoon. Afternoon and evening thunderstorms
may also develop again in similar areas Tuesday and Wednesday, but
should gradually shift eastward with time. This situation will be
monitored closely over the coming days. /BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 2 PM to 8 PM PDT Saturday for ORZ624.
     Fire Weather Watch from Sunday afternoon through Sunday evening
     for ORZ624.

CA...Fire Weather Watch from Sunday afternoon through Sunday evening
     for CAZ281-282.
     Fire Weather Watch from Sunday afternoon through Sunday evening
     for CAZ284-285.
     Red Flag Warning from 2 PM to 8 PM PDT Saturday for CAZ285.

Pacific Coastal Waters...Small Craft Advisory until 5 PM PDT this afternoon for
     PZZ356-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:14 PM PDTFire Weather WatchMFRKlamath, Lake24 hr
Jul 16, 1:14 PM PDTRed Flag WarningMFRKlamath, Lake31 hr
Jul 16, 2:56 PM PDTSmall Craft AdvisoryMFR71 hr

Nearby

Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.